Question 1:  I thought cataracts only happened to people over 50 years old. How can I be so young and actually have cataracts already?

Answer 1: Steroids immediately impact the interocular pressure of the eyes. Even 25-year-olds have reported eye problems as a result of using topical steroids around the eyes.

Question 2: I also use an asthma inhaler – does that have anything to do with this?

Answer 2: Many inhalers and medical treatments for asthma do have steroidal compounds and therefore are injected in the vicinity of the optical nerves and so can have indirect and secondary effects when used with topical steroids as well. That’s a double whammy to watch out for and should be noted in your medical diary. These are part of the good habits that you should develop to be your best patient advocate.

Question 3: What can I do to avoid eye problems if I have to use steroids?

Answer 3: First and foremost, get your eyes checked more frequently, 3-4 x per year when taking any steroid medication around your face or systemically. If you experience any changes in vision, blurriness, sensitivity to light, reduction of peripheral vision, spots, clouds, please do not hesitate and see your eye care doctor immediately.

Try and use any other alternative than topical steroids on your face. An intense emollient like ELAJ may help offset the eczema problems there. As for the inhalers for asthma, there has been a lot of progress to reduce the usage of steroids. Ask your doctor to offer a different approach and try what works for you.